Colorado, 2025Winter Storm and Heavy Snow in Colorado, April 17 to 19, 2025
April 17 to 19, 2025 · NWS GJT · 8 events in 8 counties and zones
Warm and windy conditions occurred ahead of a strong cold front and associated low pressure trough that brought much colder temperatures, with rain changing over to snow in some valleys. Moderate to heavy snow fell across most mountain areas of eastern Utah and western Colorado with the southern mountains receiving heavier snowfall in excess of a foot.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm and windy conditions occurred ahead of a strong cold front and associated low pressure trough that brought much colder temperatures, with rain changing over to snow in some valleys. Moderate to heavy snow fell across most mountain areas of eastern Utah and western Colorado with the southern mountains receiving heavier snowfall in excess of a foot.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 17, 2:05 PM MST, 2 hours 55 minutes earlier. Its key messages:
- Gusty winds and dry conditions ahead of an approaching cold front will create Red Flag conditions and lead to gusts of 35 to 50 mph over portions of southwest Colorado and southeast Utah this afternoon.
- The probability of 6 inches of snow is 80 percent over the southeast Utah and most of the Colorado High Country with this strong Spring storm moving in this afternoon and exiting late Saturday.
- Much colder temperatures will replace the recent warm spell with a probability (>50%) of widespread freezing temperatures in sensitive vegetation areas Saturday and Sunday mornings.
Area forecast discussion, Apr 17, 2:05 PM MST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
305 PM MDT Thu Apr 17 2025
.KEY MESSAGES...
- Gusty winds and dry conditions ahead of an approaching cold
front will create Red Flag conditions and lead to gusts of 35
to 50 mph over portions of southwest Colorado and southeast
Utah this afternoon.
- The probability of 6 inches of snow is 80 percent over the
southeast Utah and most of the Colorado High Country with this
strong Spring storm moving in this afternoon and exiting late
Saturday.
- Much colder temperatures will replace the recent warm spell
with a probability (>50%) of widespread freezing temperatures
in sensitive vegetation areas Saturday and Sunday mornings.
&&
.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 216 PM MDT Thu Apr 17 2025
A dry slot spread over the area this morning, which is promoting
deeper mixing and gusty surface winds...leading to critical fire
weather conditions over some of the lower elevations of southwest
Colorado. Wind gusts in excess of 45 mph are also possible in this
well mixed atmosphere. There will be some stronger gust up north in
the prefrontal environment but mostly limited to the higher ridges.
A trough dropping southward over Utah will push a cold front into
the area. This front will be the main focus for producing a band of
heavier precipitation over the next 24 hours or so. Currently it is
moving into far northwest portions of the area and about to move in
from Wyoming. It will progress southeastward through the late
afternoon into the overnight.
The circulations from the surface front and strong mid level fronto
genesis merge underneath increasing QG ascent aloft to promote deep
layer forcing. The result looks to be a band of moderate to heavy
precipitation pin-wheeling across the northern and western portions
of the CWA through the evening. The frontal forcing then stalls over
the 4 Corners region overnight into early Friday as the main trough
lingers over the Great Basin. This looks to enhance the precip over
the southeast Utah mountains and valleys. Cold air aloft will help
keep the trough filled with showery activity through the day
tomorrow with CAPE values again in the 200-500 range. This
instability will at least aid in heavier precip/snow rates but also
likely to lead to some thundestorms activity again tomorrow
afternoon. This convection will help push down snow levels and could
lead to some mountain corridors picking up slush. Otherwise most of
the impact to travel should be during the overnight and morning
hours when snow is more likely to accumulate on the roadways. The
exception will be the central and northern high passes where
temperatures will be cold enough aloft to keep a threat of snow
covered roadways through the event. The overall QPF did not change
much for this system. Some peaks could get a little over 1 inch of
liquid by the end.
The SLR ratios will be a right side up event with 10:1 early on
becoming 15-18:1 as the cold air swings through tomorrow. Snow
amounts in the 6-12 inch range are probable at most elevations.
However there are likely to be some amounts well over a foot in many
places thanks to the convection and orographics and cold air over
the highest peaks.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 216 PM MDT Thu Apr 17 2025
By Saturday morning, the models are still in good agreement with the
low passing just south of the Four Corners slowly tracking east, and
the trough extending across the Colorado Rockies to the northeast up
into Minnesota. Most of the dynamics will be east of the Divide, but
the cold air aloft will keep showers going through the day generally
southeast of a line from about the Abajo Mountains near Monticello
UT northeast to the Park Range near Steamboat Springs CO. The Elk
and West Elk Mountains in central Colorado can expect another one to
four inch new snow while the San Juan Mountains to the south can see
another three to six inches possible. By Saturday evening with the
low to the southeast moving out into the Texas Panhandle, showers
will quickly come to an end. With the cold air aloft over the region
Sunday, isolated light snow showers will pop up through the
afternoon along the Divide. In the wake of the low as it moves out
onto the Plains, a longwave trough sets up across the West bringing
continued unsettled weather to eastern Utah and Western Colorado
through the coming week. A weak shortwave passing to the north of
the region Monday will bring scattered showers to northern mountains
with isolated showers extending south into the central Colorado
mountains. With the passage of the shortwave, a zonal flow aloft in
the base of the longwave trough will keep isolated to scattered
orographic showers in the forecast each afternoon fed by diurnal
heating.
With the cold air in place under a northerly flow, Saturday and
Sunday will start off five to ten degrees below normal across the
region. A Freeze Watch is in place Friday night into Saturday
morning for the Grand Valley in Colorado south to Montrose, the
Paradox Valley and southwestern Colorado. Another Freeze Watch is
out for these areas and for southeastern Utah Saturday night into
Sunday. Daytime temperatures will stay about ten degrees below
normal in the lower elevations and near 20 degrees below normal in
the mountains. Warmer air aloft begins advecting into the region
Sunday with the day time temperatures rising about ten degrees in
the valleys and five degrees in the mountains. As the zonal flow
sets up Monday, temperatures will rise another five to ten degrees
to near normal to five degrees above normal. Look for temps to warm
another few degrees each day through mid week under the zonal flow.
Late in the week, models are indicating another deeper shortwave
descending out of the Gulf of Alaska to cool temps a bit, but that
is a long ways out and there is little confidence on this next
system. Stay tuned to see what happens.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1144 AM MDT Thu Apr 17 2025
Scattered showers and isolated thunderstorms continue across
northeastern Utah and northwestern Colorado this afternoon.
This activity will increase through the afternoon ahead of a
cold front moving in from the northwest. Expect strong, gusty
southwesterly winds lasting into the evening hours with possible
gusts to 30 kts across the north and 40 kts across the southern
areas. Conditions will deteriorate across the region overnight
as the front pushes southeast, bringing lowering ceilings and
increased shower activity at most TAF sites. Rain and high
elevation snow showers become more widespread by 06z with MVFR
to IFR conditions predominate at the higher elevation terminals.
&&
.FIRE WEATHER...
Issued at 333 AM MDT Thu Apr 17 2025
Southwesterly winds ranging from 15 to 25 mph, gusting to
between 35 and 50 mph this afternoon and evening, low relative
humidity, and dry fine fuels will result in Red Flag conditions
over portions of southwest Colorado. A strong cold front and
shifting wind directions can be expected through the evening and
overnight hours as this Spring storm moves in. Widespread
wetting precipitation is expected with this system putting an
end to critical fire weather conditions for the near future.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 8 PM MDT this evening for COZ203-205-
207-292.
Winter Weather Advisory from 6 PM this evening to midnight MDT
Friday night for COZ004-009-010-013.
Freeze Watch from late Friday night through Saturday morning
for COZ006-011-020>022.
Freeze Watch from late Saturday night through Sunday morning
for COZ006-011-020>022.
Wind Advisory until 8 PM MDT this evening for COZ007-008-011-
020>023.
Winter Weather Advisory from midnight tonight to 6 PM MDT
Saturday for COZ012-018-019.
Winter Weather Advisory from midnight tonight to noon MDT
Saturday for COZ017.
UT...Freeze Watch from late Saturday night through Sunday morning
for UTZ022.
Wind Advisory until 8 PM MDT this evening for UTZ022.
Winter Weather Advisory from midnight tonight to noon MDT
Saturday for UTZ028.
&&
SHORT TERM...KJS
LONG TERM...DB
AVIATION...DB
FIRE WEATHER...TGJTHazardous weather outlook, Apr 17, 3:52 AM MST, 13 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
452 AM MDT Thu Apr 17 2025
COZ001>014-017>023-UTZ022>025-027>029-181100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
452 AM MDT Thu Apr 17 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Gusty southwest winds up to 50 mph will create Red Flag conditions
over portions of southwest Colorado today where dry fuels are
susceptible to fire. Isolated to widely scattered thunderstorm
development will be possible today along and ahead of an approaching
cold front. Moderate to heavy precipitation rates will also be
possible near this front which will help bring significant snowfall
to many of the area mountain ranges. Impact to travel will be limited
to the higher passes and mountain corridors mainly during the night
time hours.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Snow continues into Saturday evening with travel impacts at times
through the mountain corridors and higher passes. Isolated
thunderstorm development will also be possible both Friday and
Saturday afternoon. There is a low probability of freezing
temperatures in some of the valleys where sensitive Spring vegetation
has developed.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Apr 17, 1:01 PM MST, 3 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
201 PM MDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM Non-Tstm Wnd Gst 2 NW Montrose 38.51N 107.90W
04/17/2025 M48 MPH Montrose CO ASOS
&&
NLLocal storm report, Apr 17, 1:02 PM MST, 3 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
202 PM MDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM Non-Tstm Wnd Gst 3 ESE Rifle 39.53N 107.72W
04/17/2025 M48 MPH Garfield CO ASOS
&&
NLLocal storm report, Apr 17, 1:59 PM MST, 3 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
259 PM MDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM Non-Tstm Wnd Gst 2 NW Montrose 38.51N 107.90W
04/17/2025 M52 MPH Montrose CO ASOS
&&
NLLocal storm report, Apr 17, 4:07 PM MST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
507 PM MDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM Non-Tstm Wnd Gst 17 NW Moab 38.76N 109.74W
04/17/2025 M52 MPH Grand UT ASOS
&&Local storm report, Apr 17, 4:08 PM MST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
508 PM MDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM Non-Tstm Wnd Gst 4 SW Cortez 37.31N 108.63W
04/17/2025 M51 MPH Montezuma CO ASOS
&&
NLLocal storm report, Apr 17, 4:59 PM MST, 1 minute before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
559 PM MDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM Non-Tstm Wnd Gst 17 NW Moab 38.76N 109.74W
04/17/2025 M69 MPH Grand UT ASOS
&&
NLEvent by event
5 winter weather, 2 winter storm, 1 heavy snow. Local standard time, as filed.
Winter Weather, West Elk and Sawatch Mountains
- When
- April 17, 5:00 PM MST to April 19, 4:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Generally 6 to 10 inches of snow fell across the area. Wind gusts were in the 40 to 65 mph range at elevations above 11,900 feet with a peak wind gust of 67 mph at Cinnamon Mountain at 4/17 22:15.
Winter Storm, Southwestern San Juan Mountains
- When
- April 17, 5:00 PM MST to April 19, 6:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- State Official
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Generally 10 to 20 inches of snow fell across the area with 15 inches reported at Red Mountain Pass. Wind gusts were in the 45 to 60 mph range at elevations above 12,000 feet with a peak wind gust of 77 mph at Eagle at 4/17 19:00.
Winter Weather, Flattop Mountains
- When
- April 17, 7:00 PM MST to April 19, 8:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Generally 6 to 9 inches of snow fell across the area. Winds stayed below 45 mph with a peak wind gust of 43 mph at Storm King.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- April 17, 8:00 PM MST to April 19, 3:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Generally 4 to 10 inches of snow fell across the area with 6.3 inches of snow reported at Ridgway 3.3 NNW and 10 inches of snow reported at Dallas Divide.
Winter Storm, Northwestern San Juan Mountains
- When
- April 17, 8:00 PM MST to April 19, 3:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- State Official
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Generally 9 to 15 inches of snow fell across the area with 9.1 inches of snow reported at Ouray, 10.5 inches of snow reported at Monument and 15 inches of snow reported at Red Mountain Pass. Wind gusts were in the 45 to 55 mph range at elevations above 12,000 feet with a peak wind gust of 56 mph at Telluride Ski Resort Gold Hill.
Winter Weather, Elkhead and Park Mountains
- When
- April 17, 9:00 PM MST to April 19, 3:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Generally 4 to 12 inches of snow fell across the area with locally higher amounts up to 16 inches at Tower. Winds gusted to 45 mph before the event started at Storm Peak but otherwise stayed below 45 mph throughout the event.
Winter Weather, Grand and Battlement Mesas
- When
- April 17, 10:00 PM MST to April 19, 9:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- State Official
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Generally 6 to 12 inches of snow fell across the area with 7.5 inches of snow reported at Skyway.
Heavy Snow, Gore and Elk Mountains/Central Mountain Valleys
- When
- April 18, 12:00 AM MST to April 19, 1:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 9 to 15 inches of snow fell across the area. Wind gusts stayed below 45 mph with a peak wind gust of 44 mph at Snowmass Ski Area Baldy.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, April 17, 2025EF3 · 57 events
- Dust Storm and High Wind in New Mexico, April 17, 20251 death · 5 injured · 50 kt wind · 4 events
- Wildfire and High Wind in New Mexico, April 17 to 19, 2025$1.0 million · 70 kt wind · 21 events
- Tornado and Hail in Iowa, April 17 to 18, 2025$86,000 · EF1 · 32 events
- Winter Weather in Utah, April 17, 2025$275,000 · 1 event
- Hail and Lightning Strike in Minnesota, April 17, 2025$75,000 · 1.75 in hail · 8 events
- Tornadoes and Hail in Iowa, April 17, 2025EF1 · 17 events
- Hail and Damaging Winds in Iowa, April 17 to 18, 20252.5 in hail · 17 events
- Winter Storm and Heavy Snow in Wyoming, April 17 to 18, 202516 events
- Winter Storm in Wyoming, April 17 to 18, 202510 events
- Hail and Damaging Winds in Minnesota, April 17, 20251.25 in hail · 7 events
- High Wind in Texas, April 17, 202562 kt wind · 7 events